Tornadoes · United States · Kansas · 2019

Unrated tornado, Nickerson to South Hutchinson, Kansas, May 5, 2019

From Nickerson to South Hutchinson, this Unrated tornado ran 0.3 miles across Reno County on May 5, 2019, touching down at 8:20 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 5, 2019
Touchdown
8:20 PM CDT (01:20 UTC)
Lifted
8:21 PM CDT (01:21 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Reno County
Touchdown point
37.990, -97.920
Lift-off point
37.989, -97.915
Record number
1905051920-01

The damage survey

10 damage points were recorded along this path by NWS ICT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 112 mph.

  • several uprooted and snapped- near center of track
  • south edge of circulation. trees uprooted, snapped
  • outbuilding 100 foot long completely destoyed. debris lofted 50-100 yds to the west. Owner says beam were 3500 lb. each.
  • outbuilding looking north. total destruction of 100 foot long by 50 foot wide buidling. Damage lofted over 500-1000 yds to the W-SW.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Supercell thunderstorms developed across portions of central Kansas, during the late afternoon and evening of May 5th, 2019. The supercells initially produced large hail, but quickly became tornado producing storms, as they moved east southeast. Five different tornadoes ending touching down across Barton, Rice and Reno counties, as the supercell moved to the southeast. As the supercell moved into the Wichita metro area, the storm produced copious amounts of small hail, that covered ground to almost a foot deep, on the west side of Wichita.

This tornado had a peculiar movement from the northeast to the southwest. It initially touched down, and destroyed a 100 foot long pole barn, lofting some of the 1000 pound girders into a nearby field to the west. The tornado then curled back to the southeast hitting another farmstead further south, collapsing a pole barn and knocking down trees all around a farmhouse. Occupants of the house were home, but were uninjured.

Brief touchdown over open country.

Brief touchdown over open country.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

36 minutes of warning. NWS ICT issued a tornado warning for this county at 00:44 UTC, 36 minutes before the tornado touched down, in force until 01:30 UTC.

The county was under a severe thunderstorm watch, issued at 22:51 UTC and running to 03:21 UTC.

Issued (UTC)ExpiredProductOffice
22:51 UTC03:21 UTCSevere Thunderstorm WatchICT
23:53 UTC00:45 UTCTornado WarningICT
00:30 UTC01:30 UTCSevere Thunderstorm WarningICT
00:44 UTC01:30 UTCTornado WarningICT
01:30 UTC02:15 UTCTornado WarningICT
02:10 UTC02:32 UTCTornado WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 02:12 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 5, 6:42 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 5, 6:42 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
642 PM CDT Sun May 5 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 313 PM CDT Sun May 5 2019

Main challenge is the effective frontal boundary placement Tuesday
through Wednesday, especially with regard to diurnal surface
based convection and severe potential. Otherwise, a good signal
for episodic heavy rainfall, mainly nocturnal/early morning both
Monday and Tuesday nights somewhere across the forecast area.

After a chance for strong to severe surface based convection this
evening across western portions of central Kansas, some modest
elevated moisture transport later tonight may support scattered
convection across the Flint Hills and southeast Kansas. Modest
instability and cloud bearing shear combo may support a couple
strong storms.

The cold front will be the focus for organized convection Monday
afternoon/evening. A very unstable airmass is progged ahead of
the front with MLCape values at or above 3000 J/KG over south
central and southeast Kansas by late afternoon/early evening.
Despite modest deep layer shear as shortwave upper ridging moves
across the area, it should be sufficient in tandem with frontal
convergence/lift to promote sustained/organized updrafts and
strong to severe storms. A hail risk initially should transition
to down-burst/outflow wind potential into the evening. The main
weather hazard looks to shift to locally heavy rainfall later in
the evening into a portion of Monday night as the low level jet
ramps up over the surface front owing to strong elevated moisture
transport and higher precipitable water values.

Details beyond Monday night become a bit more uncertain as the
extent of prior convection and mesoscale influences will likely
determine the effective surface boundary position and focus for
the better chances for more robust severe convection. In this
regard, prefer a lean toward the NAM in maintaining a more
southern position to the front through mid-week. This would
likely keep the the best chance for organized severe storms along
or just south of the Kansas border on Tuesday afternoon/evening.
However, there is another decent signal for elevated convection
with embedded heavy rainfall later Tuesday evening/night with
stronger moisture transport within the modest low level jet. There
remains model consensus in lifting out a moderate strength upper
trof across the area during Wednesday. The NAM remains further
south with the effective surface front due to prior mesoscale
convection/complexes, though possibly creeping into portions of
southeast Kansas. The GFS would place most of the forecast area in
the juicy/unstable warm sector with a greater risk for a severe
event. So a conditional, perhaps higher end severe risk is still
possible late Wednesday across portions of far southern Kansas.

Darmofal

.LONG TERM...(Thursday through Sunday)
Issued at 313 PM CDT Sun May 5 2019

Still looks a trend to cooler and generally drier weather for the
end of the week with Kansas between influences of a split upper
flow regime across the CONUS.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 641 PM CDT Sun May 5 2019

Storms will be the main issue this evening, with storms at KGBD
and KHUT likely, KICT and KSLN probable in a bit and decent
chance for storms later tonight at KCNU. Conditions will
deteriorate some overnight with MVFR ceilings likely developing
behind cold front that will move into central KS tomorrow. Due to
uncertainty and questionable probabilities, opted to not mention
precipitation in the afternoon, although storms will likely
develop sometime in the vicinity of surface front in the afternoon.
-Howerton

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  77  59  72 /  30  50  80  40
Hutchinson      58  75  55  69 /  30  50  80  50
Newton          60  75  57  69 /  40  50  80  40
ElDorado        60  77  58  71 /  40  60  80  50
Winfield-KWLD   60  78  60  74 /  40  40  80  40
Russell         56  69  50  62 /  30  60  70  60
Great Bend      56  71  51  64 /  20  50  80  60
Salina          59  73  54  65 /  30  60  80  60
McPherson       58  74  55  68 /  30  60  80  50
Coffeyville     60  79  62  76 /  40  40  80  50
Chanute         59  78  60  73 /  50  60  80  50
Iola            59  78  59  72 /  50  60  80  50
Parsons-KPPF    60  79  60  75 /  50  50  80  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...PJH
Hazardous weather outlook, May 5, 5:37 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
537 PM CDT Sun May 5 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
537 PM CDT Sun May 5 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms will be possible this evening generally along and west
of the Kansas turnpike. Large hail up to around two inches in
diameter and damaging wind gust to 65 mph will be possible. Strong
storms with small hail will be possible overnight, mainly east of
the Kansas turnpike after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms will be possible Monday afternoon and early
evening along a southward moving cold front. Large hail will be
possible before transitioning to locally damaging wind gusts. Heavy
rainfall is also likely Monday evening and into Monday night, mainly
across south central and southeast Kansas.

Periodic chances for thunderstorms will continue across the entire
area Tuesday through Wednesday night. Locally heavy rainfall can be
expected with a risk for strong to severe storms. The magnitude and
location for the greatest severe risk is a bit uncertain as it will
depend on the movement and placement of the surface front wavering
across the area. So check back for later updates as confidence on
specific details increases in the next couple of days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is a remote possibility early this evening across
portions of central Kansas, mainly west of highway 14.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 5, 7:52 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
752 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             4 SW NICKERSON          38.11N 98.14W
05/05/2019  E1.50 INCH       RENO               KS   EMERGENCY MNGR

&&

KED
Local storm report, May 5, 7:53 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
753 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             CONWAY SPRINGS          37.39N 97.64W
05/05/2019  E1.25 INCH       SUMNER             KS   PUBLIC

            VIA TWITTER.

&&

KED
Local storm report, May 5, 8:00 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     FLOOD            NICKERSON               38.15N 98.09W
05/05/2019                   Reno               KS   TRAINED SPOTTER

            STREET FLOODING, TO CURB LEVEL, WAS OCCURRING IN TOWN.

&&

EPS
Local storm report, May 5, 8:02 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
802 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TORNADO          2 SSW SOUTH HUTCHINSON  38.00N 97.96W
05/05/2019                   RENO               KS   STORM CHASER

&&

KED
Local storm report, May 5, 8:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             HUTCHINSON              38.07N 97.91W
05/05/2019  E1.00 INCH       Reno               KS   PUBLIC

            LOCATION WAS EXACTLY 1/4 MILE WEST OF HUTCHINSON.

&&

EPS
Local storm report, May 5, 8:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
812 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             COLWICH                 37.78N 97.54W
05/05/2019  E1.00 INCH       SEDGWICK           KS   EMERGENCY MNGR

&&

KED

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

1.3 hours before the tornado, 176 km from the path. May 6, 2019.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 56 joules per kilogram, CIN -204, lifted condensation level 2431 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 109 square meters per square second, 0 to 6 km bulk shear 51 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-204 J/kg
Surface CAPE
516 J/kg
Mixed-layer LCL
2431 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

10.7 hours after it, 176 km from the path. May 6, 2019.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 377 joules per kilogram, CIN -274, lifted condensation level 1026 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 230 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-274 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

The radar

The Wichita radar (KICT), 56 km away, was scanning. The volume nearest the touchdown began at 01:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:30 UTCTORNADO3 Wsw RaymondRice, KS.
23:30 UTCTORNADO3 Wsw RaymondRice, KS
23:41 UTCHAIL 2.5RaymondRice, KS
00:03 UTCFUNNEL CLOUD6 N PlevnaReno, KSA WELL-DEFINED CONE FUNNEL EXTENDED 3/4 TO THE GROUND BEFORE BECOMING RAIN-WRAPPED.
00:04 UTCTORNADO3 Sw AldenRice, KSPICTURE FROM STORM CHASER VIA TWITTER.
00:09 UTCTORNADO6 S AldenReno, KSTHE SPOTTER REPORTED 2 ROPE TORNADOES.
00:23 UTCHAIL 1.757 Wsw SterlingReno, KS
00:26 UTCHAIL 1SterlingRice, KSTHE HAIL OCCURRED 3-5 MILES WEST OF STERLING. THE SPOTTER ALSO REPORTED NO FURTHER ROTATION.
00:29 UTCHAIL 1HutchinsonReno, KS
00:31 UTCHAIL 1.75HutchinsonReno, KS
00:33 UTCTSTM WND GST 7014 S SterlingReno, KSNO DAMAGE WAS REPORTED.
00:34 UTCTORNADO5 Sw NickersonReno, KS
00:38 UTCTSTM WND GST 1006 N NickersonRice, KSTHE SPOTTER ESTIMATED WINDS FROM 90-100 MPH. CHECKING FOR DAMAGE.
00:45 UTCFLASH FLOODSterlingRice, KSDELAYED REPORT. RICE COUNTY DISPATCH REPORTED FLOODING IN STERLING, INCLUDING SOME WATER RESCUES. TIME ESTIMATED.
00:48 UTCFUNNEL CLOUD1 Nne PartridgeReno, KS.
00:48 UTCFUNNEL CLOUD1 Nne PartridgeReno, KS
00:50 UTCHAIL 1.75SterlingRice, KS
00:51 UTCHAIL 1.54 Sw NickersonReno, KS.
00:51 UTCHAIL 1.54 Sw NickersonReno, KS
00:58 UTCFLOODNickersonReno, KSSTREET FLOODING, TO CURB LEVEL, WAS OCCURRING IN TOWN.
01:00 UTCTORNADO2 Ssw South HutchinsonReno, KS
01:04 UTCHAIL 1HutchinsonReno, KSLOCATION WAS EXACTLY 1/4 MILE WEST OF HUTCHINSON.
01:08 UTCHAIL 1ColwichSedgwick, KS.
01:08 UTCHAIL 1ColwichSedgwick, KS
01:20 UTCTORNADO3 Sse South HutchinsonReno, KS.
01:20 UTCTORNADO3 Sse South HutchinsonReno, KS
01:25 UTCFUNNEL CLOUD2 E YoderReno, KSTHE ROTATION WAS PERSISTENT.
01:25 UTCHAIL 1.52 E YoderReno, KS
01:38 UTCFLOOD5 Nw SterlingRice, KSNUMEROUS ROADS IMPACTED BY HIGH WATER FROM CHASE TO STERLING AND POINTS SOUTH IN RICE COUNTY.
01:58 UTCFUNNEL CLOUD6 N GoddardSedgwick, KSTHE FUNNEL CLOUD WAS 5-7 MILES NORTH OF GODDARD.
02:19 UTCHAIL 1.753 N GoddardSedgwick, KS183RD STREET WEST AND 21ST STREET NORTH.
02:35 UTCHAIL 13 Nw Wichita EisenhowerSedgwick, KSMOSTLY DIME SIZE OR SMALLER COVERED THE GROUND, THOUGH A FEW BIGGER STONES TO QUARTER SIZE. NEAR 119TH STREET AND CENTRAL IN FAR WEST WICHITA.
02:36 UTCHAIL 13 Nw Wichita EisenhowerSedgwick, KSCOVERING THE GROUND NEAR 119TH AND WEST CENTRAL.
02:43 UTCHAIL 0.751 W Wichita EisenhowerSedgwick, KSPENNY SIZED HAIL COVERING THE GROUND AT THE NATIONAL WEATHER SERVICE OFFICE.
02:50 UTCFLOOD3 Wnw Wichita EisenhoweSedgwick, KSHIGH WATER OVER MAPLE STREET IN WICHITA BETWEEN MAIZE ROAD AND 135TH STREET WEST.
03:00 UTCFLOOD6 S MaizeSedgwick, KS1 TO 2 FEET OF WATER OVER PARTS OF MAIZE JUST NORTH OF MAPLE.
03:20 UTCHEAVY RAIN 2.053 Nw Wichita EisenhowerSedgwick, KSNEAR 119TH STREET WEST AND CENTRAL. RAINFALL JUST THIS EVENING.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 5, 2019

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 511:27 AM EDTEF1Marion, FL0.9100
May 512:40 PM EDTEF0Pinellas, FL0.450$50,000
May 55:35 PM CDTUnratedLancaster, NE0.050
May 55:36 PM CDTEF0Ford, KS0.675
May 55:38 PM CDTEF2Lancaster, NE0.6200
May 55:45 PM CDTEF2Lynn, TX17.22,112$36,000
May 56:15 PM CDTEF1Meade, KS1.1100
May 56:25 PM CDTEF1Barton, KS0.675$40,000
May 56:30 PM CDTUnratedRice, KS0.250
May 56:49 PM CDTUnratedMeade, KS0.475
May 57:00 PM CDTEF0Rice, KS0.575$20,000
May 57:04 PM CDTUnratedMeade, KS0.775
May 57:12 PM CDTEF1Lynn, TX5.0880
May 57:13 PM CDTEF0Reno, KS0.3200
May 57:34 PM CDTEF1Reno, KS0.1300
May 57:35 PM CDTEF1Reno, KS0.4100$100,000
May 58:00 PM CDTUnratedReno, KS0.250
May 58:39 PM CDTEF0Sumner, KS0.875
May 58:49 PM CDTUnratedRoberts, TX6.4500
May 58:59 PM CDTEF0Borden, TX0.450
May 511:54 PM CDTEF1Noble, OK1.530$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.